| Model Number |
4400804S |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/09/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.This device is available for analysis but has not yet been received.
Event or Problem Description
As reported, the powerflex pro 8mm x 4cm balloon ruptured during use and the contrast agent leaked.The balloon ruptured at 16 atm.The device was removed intact from the patient.The case was completed with a new powerflex pro balloon.There was no reported injury to the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the product from the hoop, removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped per the ifu and was able to maintain negative pressure.The patient had a lower extremity atherosclerosis.The lesion was calcified with an 80% stenosis.The vessel was noted to have a little tortuosity.The device was not used to treat a chronic total occlusion (cto).There was resistance/friction while inserting the balloon through the rotating hemostatic valve and while inserting through the guide catheter.There was difficulty advancing the device through the vessel; however, there was no difficulty crossing the lesion.The catheter was never in an acute bend and was never kinked during use.The contrast/saline ratio was 1:1.The inflation device used was used successfully with other devices.The device will be returned for evaluation.
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b5, g3, h1, h2, h3 and h6 as reported, the powerflex pro 8mm x 4cm balloon ruptured during use and the contrast agent leaked.The balloon ruptured at 16 atm.The device was removed intact from the patient.The case was completed with a new powerflex pro balloon.There was no reported injury to the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the product from the hoop, removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped per the ifu and was able to maintain negative pressure.The patient had lower extremity atherosclerosis.The lesion was calcified with 80% stenosis.The vessel was noted to have a little tortuosity.The device was not used to treat a chronic total occlusion (cto).There was resistance/friction while inserting the balloon through the rotating hemostatic valve and while inserting through the guide catheter.There was difficulty advancing the device through the vessel; however, there was no difficulty crossing the lesion.The catheter was never in an acute bend and was never kinked during use.The contrast/saline ratio was 1:1.The inflation device used was used successfully with other devices.The device was returned for evaluation.A non-sterile powerflexpro 8mm x 4cm 80 was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The unit was thoroughly inspected observing that no damages or anomalies were observed during the unaided eye visual inspection.The balloon was received not inflated.Functional testing was performed, one inflator/deflator device was attached to the inflation port.Balloon inflation was done applying positive pressure using the inflator/deflator device with the purpose of reaching the rated burst pressure.During this test it was observed that full inflation was not possible due to a leak located in the distal portion of the balloon.Sem results showed that the balloon of the powerflex pro presented evidence of a ruptured condition and scratch marks, near the ruptured area.These types of damages are commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon probably led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82251064 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis as a leakage was noted coming from a ruptured area on the balloon surface.However, the exact cause cannot be determined.The outer surface of the balloon presented evidence of scratch marks adjacent to the balloon rupture.The balloon material near the rupture, appears to have been punctured either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.Therefore, based on the information available for review, it is likely vessel characteristics of calcification and stenosis with some vessel tortuosity likely contributed to the reported event as evidenced by device analysis.According to the safety information in the instructions for use, ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported events for both devices.Therefore, no corrective or preventive actions will be taken at this time.
Event or Problem Description
Event or Problem Description
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82251064 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.